Antibiotic Induced Diarrhea (Clostridium difficile) (C. difficile)
A bacterium called Clostridium difficile (C.difficile), one of the most common causes of infection of the large bowel. It may seem paradoxical that people taking antibiotics are at particular risk of becoming infected with C. difficile. Antibiotics disrupt the normal bacterial flora of the bowel, allowing C. difficile bacteria (and other bacteria) to become established and overgrow the colon. Many persons infected with C. difficile bacteria have no symptoms but can become carriers of the bacteria and infect others. In other people, a toxin produced by C. difficile causes diarrhea, abdominal pain, severe inflammation of the colon, fever, an elevated white blood count, vomiting and dehydration. In the severely affected, the inner lining of the colon becomes severely inflamed (a condition called pseudomembranous colitis). Rarely, the walls of the colon wear away and perforate which can lead to a life-threatening infection of the abdomen.
Because the mortality rate is as high as 2.5 percent, prevention and treatment are important topics. Treatment of C. difficile-associated diarrhea includes discontinuation of the precipitating antibiotic (if possible) and the administration of metronidazole or vancomycin. Preventive measures include the judicious use of antibiotics, thorough hand washing between patient contacts, proper disinfection of objects, education of those in contact with the patient, and isolation of the patient.